Illinois, 2003Flash Flooding and High Wind in Illinois, May 4, 2003
May 4, 2003 · NWS DVN · 4 events in 4 counties and zones
Several rounds of thunderstorms struck Eastern Iowa, far Northeast Missouri, and Nothern Illinois from mid afternoon through midnight. A wake low developed behind one line of storms and produced an extended period of wind over 43 knots (50 mph) across parts of Eastern Iowa and Northwest Illinois resulting in power outages and tree limbs down.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms struck Eastern Iowa, far Northeast Missouri, and Nothern Illinois from mid afternoon through midnight. A wake low developed behind one line of storms and produced an extended period of wind over 43 knots (50 mph) across parts of Eastern Iowa and Northwest Illinois resulting in power outages and tree limbs down. In Southeast Iowa and West Central Illinois, thunderstorms trained over the same area producing mainly nuisance flooding. In Henderson County Illinois, Illinois Route 94 and numerous other roads were closed due to high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 4, 2:50 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, May 4, 2:50 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD HYDRO INFORMATION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN MAY 4 2003
MORE CONCENTRATED BAND OF RAIN AND THUNDER EXITING NORTH/EAST BUT
CONTINUED SCATTERED DEVELOPMENT OBSERVED WITH CWA IN ZONE
OF STRONG LIFT WITH H85 FRONT TO OUR SOUTH. 19Z SURFACE ANALYSIS
SHOWS LOW PRESSURE NEAR CONCORDIA KS AT 988MB AND FALLING...WHICH
IS 1-3 MBS DEEPER THAN MODELS. WARM FRONT EXTENDS FROM THE
LOW ACROSS SOUTHWEST MO INTO NORTHEAST AR...WHILE DRYLINE EXTENDS
FROM CENTRAL KS INTO CENTRAL OK. INGREDIENTS COMING TOGETHER
NOW FOR SEVERE WX OUTBREAK IN THE MIDSECTION OF THE COUNTY...AS
ENERGY LIFTS OUT OF THE ROCKIES. REGIONAL RADARS SHOW INCREASE IN
CONVECTION TO OUR WEST AND SOUTH.
GENERALLY FOLLOWED BLEND OF ETA AND UKMET IN SHORT TERM AS THEY HAD
THE BEST HANDLE ON SURFACE LOW IN THE PLAINS. THE SURFACE
LOW IS EXPECTED TO LIFT NORTHEAST AND BE POSITIONED IN THE VICINITY
OF WATERLOO IA 12Z MON. ETA AND UKMET SUGGEST TRIPLE POINT
WILL PASS ROUGHLY FROM SOUTH OF CEDAR RAPIDS TO NEAR FREEPORT IN
ABOUT THE 09Z-15Z TIMEFRAME...THUS EXPECT BULK OF ANY SEVERE WX
SOUTH OF THIS AXIS. THINKING ANY SEVERE THREAT THIS EVENING
WILL BE MAINLY LARGE HAIL IN THE SOUTH...THOUGH SOMEWHAT ISOLATED.
INGREDIENTS LOOK TO COME TOGETHER LATE THIS EVE AND OVERNIGHT
FOR BETTER SEVERE POTENTIAL...THOUGH CLIMO WORKING AGAINST IT.
NONETHELESS...ANTICIPATE A SQUALL LINE RACING E/NE ACROSS AT LEAST
THE SOUTHERN 2/3RDS OF CWA WITH DAMAGING WINDS AND LARGE HAIL.
TORNADO THREAT DIMINISHING AS CLOUDS AND PCPN HAVE KEPT WARM FRONT
AND BEST INSTABILITY FURTHER SOUTH.
FLOODING IS SOMEWHAT OF A CONCERN...BUT MAINLY FOR THOSE AREAS WHICH
WERE HIT HARD ON WED (LOUISA...MERCER...HENRY...BUREAU AND PUTNAM).
ALTHOUGH CAN/T RULE OUT SOME MINOR FLOODING ELSEWHERE...BUT
ACTIVITY SHOULD BE MOVING FAST ENOUGH TO PRECLUDE WIDESPREAD PROBLEMS
THUS...WILL HOLD OFF ON ANY HIGHLIGHTS AND CONTINUE MENTION
OF HEAVY RAIN.
DRY SLOT WITH SURGE OF WARMER AIR STILL LOOKS TO ROTATE UP ACROSS
MUCH OF CWA LATE TONIGHT AND MON MORNING...IN WAKE OF
CONVECTION. THUS...EXPECT TEMPS TO SLOWLY CLIMB TONIGHT WITH NICE
WARMUP ON MONDAY WITH SOME LOCATIONS SOUTH/EAST PUSHING 80 DEGS.
MODEL SOUNDINGS SHOW UNSTABLE ATMOSPHERE WITH LI/S
PUSHING -3 TO -5 IN THE AFTERNOON AND CAPES ON ORDER OF 1500-2000
J/KG. TRIGGER APPEARS TO BE LACKING OVER MUCH OF AREA THOUGH
WITH SURFACE CONVERGENCE NIL. NORTHERN ZONES WILL BE ON THE EDGE
OF A VORT ROTATING AROUND UPPER LOW OVER MN...WHICH COULD BE ENOUGH
TO TRIGGER SCATTERED CONVECTION ALONG AND NORTH OF I 80.
WILL GO WITH CHC POPS ALONG AND NORTH OF I 80 WITH HIGHEST POPS
NORTH OF HIGHWAY 30. JUST SLIGHT CHC POPS SOUTH. ANY CONVECTION THAT
DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS. STEEP LAPSE RATES AND MIXING SUPPORT BREEZY/WINDY CONDITIONS
AS WELL. THEREAFTER...IT APPEARS THE WX WILL BE QUIETING
DOWN WITH ONLY CONCERNS BEING CLOUD COVER AND LOW PCPN CHCS AS
UPPER LOW TO OUR NORTH SLOSHES MOISTURE BACK INTO PORTIONS OF THE
CWA.
EXTENDED (THU-SUN)...
GENERALLY ACTIVE PERIOD. FRONTAL ZONE PROGGED TO OUR SOUTH EARLY IN
EXTENDED. SOUTHWEST UPPER FLOW WILL SEND SEVERAL DISTURBANCES INTO
THE MID MISSISSIPPI VALLEY. LLVL E/NE FLOW WILL MAKE TIMING PCPN
TRICKY...AS TYPICALLY IT TAKES LONGER TO SATURATE IN THIS FLOW
REGIME. EXPECT MAINLY RAIN WITH COOLER...MORE STABLE AIR IN PLACE.
UNDERCUT MEX GUIDANCE ON TEMPS WITH CLOUDS AND LLVL E/NE WINDS.
BROUGHT A BREAK IN THE PCPN ON FRI...BEFORE NEXT DISTURBANCE
INTERACTS WITH FRONTAL ZONE TO OUR SOUTH WITH CHANCE OF RAIN ONCE
OVER THE WEEKEND. CONTINUED GENERALLY BELOW MEX GUIDANCE ON MAXES
INTO SAT...THEN AT OR ABOVE ON SUNDAY WITH SUGGESTIONS
OF FRONT LIFTING THROUGH...THOUGH CONFIDENCE ON THIS HAPPENING IS
QUITE LOW.
DVN...
IA...NONE
IL...NONE.
MO...NONE.
05
Hazardous weather outlook, May 4, 5:00 AM CST, 13 hours 45 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT SUN MAY 4 2003
...SEVERE WEATHER LIKELY FOR PORTIONS OF THE AREA TODAY AND AGAIN
TONIGHT...A POTENTIAL FOR A FEW TORNADOES BY THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN HIGH PLAINS TODAY.
THIS SYSTEM HAS ALREADY IGNITED THUNDERSTORMS OVER THE EAST CENTRAL
PLAINS AND MISSOURI OVERNIGHT...AND SOME OF THESE STORMS WILL
PUSH INTO SOUTHEAST IOWA...AND NORTHEAST MISSOURI THIS MORNING. THE
STRONGER STORMS COULD PRODUCE HAIL UP TO AN INCH AND A HALF IN
DIAMETER IN THESE AREAS THROUGH 11 AM. AS THIS ACTIVITY MOVES
EAST AND NORTHEAST INTO MORE STABLE AIR ACROSS THE REST OF THE
AREA BY MIDDAY AND EARLY AFTERNOON...IT SHOULD WEAKEN INTO A MORE OF
A RAIN...MODERATE TO LOCALLY HEAVY...WITH PERHAPS SOME EMBEDDED
THUNDER THREAT. AS A DEVELOPING SURFACE LOW STRENGTHENS OVER THE
CENTRAL PLAINS TODAY AND INCREASES THE PRESSURE GRADIENT OVER THE
AREA...A BRISK SOUTHEAST WIND WILL GUST TO OVER 30 MPH BY THIS
AFTERNOON. A SOUTHERLY FLOW OF AIR AT AROUND 5000 FEET WILL
INCREASE SUBSTANTIALLY TODAY OVER THE AREA TO AROUND 70 MPH
AND FEED MORE UNSTABLE AIR UP OVER THE AREA. THIS WILL CREATE
CONDITIONS OVER THE AREA SUCH THAT MORE THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON. MOST OF THE AREA WILL BE AT RISK FROM MID AFTERNOON
ON FROM THESE STORMS. AGAIN...LARGE HAIL FROM PENNY TO QUARTER SIZE
WILL BE THE PRIMARY THREAT. THE POTENTIAL WILL ALSO EXIST FOR HEAVY
RAINFALL FROM SIGOURNEY...TO SOUTH OF MONMOUTH WITH LOCALIZED AMOUNTS
OF 1 TO 1.5 INCHES.
THIS EVENING IS SHAPING UP TO BE QUITE STORMY...WITH AN OUTBREAK OF
SEVERE THUNDERSTORMS LOOKING LIKELY AS A STRONG AND WRAPPED UP WARM
FRONT PUSHES UP OUT OF MISSOURI AND ACROSS SOUTHEAST IOWA AND WEST
CENTRAL ILLINOIS. SUFFICIENT SHEAR AND INSTABILITY ALONG THE WARM
FRONT WILL RESULT IN THE POTENTIAL FOR SUPERCELLS...CONTAINING
LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. HAIL
UP TO GOLFBALL SIZE...DAMAGING WINDS TO 75 MPH...AND A FEW TORNADOES
WITH A STRENGTH RATING UP TO F3 STATUS WILL BE POSSIBLE THIS
EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 34 (FAIRFIELD IOWA TO
SOUTH OF MONMOUTH ILLINOIS). NORTH OF HIGHWAY 34 THE MAIN THREAT WILL
BE LARGE HAIL FROM PENNY TO QUARTER SIZE. HOWEVER...THE WARM FRONT AT
THE SURFACE IS EXPECTED TO LIFT SLOWLY NORTH TO NEAR THE INTERSTATE
80 CORRIDOR OVERNIGHT...BRINGING THE RISK FOR SUPERCELLS WITH IT.
LATEST INDICATIONS SUGGEST THIS LATE NIGHT SUPERCELL THREAT MIGHT
REACH A LINE FROM WILLIAMSBURG...TO JUST SOUTH OF THE QUAD CITIES
BY 1 AM. AT THIS TIME OF NIGHT...THERE WILL BE A DIMINISHED THREAT
FOR TORNADIC ACTIVITY...BUT THE RISK FOR LARGE HAIL AND DAMAGING WIND
GUSTS WILL STILL EXIST. BY MIDNIGHT...SOME OF THE EARLIER SUPERCELLS
AROUND THE ROUTE 34 CORRIDOR MAY BE CONSOLIDATED INTO A SQUALL LINE
AND PRODUCING A STRAIGHT LINE WIND THREAT ACROSS WEST CENTRAL
ILLINOIS.
ANOTHER FACTOR TO CONSIDER IS THE RISK FOR SOME FLASH FLOODING.
RECENT HEAVY RAINS HAVE MOISTENED SOILS CONSIDERABLY...THEREFORE ANY
ADDITIONAL HEAVY RAIN COULD RESULT IN RAPID RUNOFF...QUICKLY FILLING
SMALL STREAMS AND CREEKS. MANY CREEKS AND STREAMS IN LOUISA...
MERCER...HENRY...BUREAU AND PUTNAM COUNTIES ARE RUNNING AT OR JUST
BELOW BANKFULL...THEREFORE THESE COUNTIES ARE MOST AT RISK FOR SEEING
FLOODING PROBLEMS. IN ADDITION...HEAVY RAINS WILL LIKELY CAUSE RISES
ON AREA RIVERS EARLY NEXT WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE LARGE AND SLOW MOVING STORM SYSTEM WILL THEN SHIFT ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. THIS SYSTEM WILL BE CLOSE
ENOUGH TO THE AREA TO POSSIBLY PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS IN UNSTABLE CONDITIONS THAT WILL DEVELOP BY MONDAY
AFTERNOON. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE
HAIL LARGE ENOUGH TO BE CONSIDERED SEVERE...AND SOME LOCALIZED
DOWNBURSTS TO 60 MPH.
EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE
TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY
DANGEROUS SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND AGAIN
TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR.
&&
UPCOMING SPOTTER TRAINING CLASSES:
May 6, 2003: Training - Chadwick, IL - 7 pm
Severe weather and tornado spotter training will be conducted in
Chadwick, Illinois (Carroll County) at the fire department at 7 pm.
This will be a free 2 hour class. For additional information,
contact county ESDA coordinator Greg Miller.
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn
12
In the hours before
Special weather statement, May 4, 4:41 PM CST, 2 hours 4 minutes before
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-050400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT SUN MAY 4 2003
...SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN ISSUED FOR PORTIONS
OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
UNTIL 11 PM CDT...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
FOLLOWING COUNTIES...IN SOUTHEAST IOWA...DES MOINES...HENRY...
JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI THIS WATCH
INCLUDES...CLARK AND SCOTLAND COUNTIES...AND IN WEST CENTRAL
ILLINOIS IT INCLUDES...HENDERSON...WARREN...HANCOCK AND MCDONOUGH
COUNTIES.
THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP
TO THE SIZE OF NICKELS AND VERY HEAVY RAIN. RAINFALL AMOUNTS OF UP
TO 1 INCH IN UNDER AN HOUR WILL BE POSSIBLE...CREATING LOCALIZED
FLOODING OF LOW LYING OR POORLY DRAINED AREAS. LOCATIONS THAT SEE
REPEATED THUNDERSTORMS WILL EXPERIENCE HIGHER RAINFALL AMOUNTS AND
THE POTENTIAL FOR FLOODING OF CREEKS AND STREAMS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.
05
Flash Flood, Henderson
- When
- May 4, 6:45 PM CST to 10:00 PM CST
- Where
- Henderson County, Countywide
- Measured
- 4
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
IL 94 and other roads covered with water
High Wind, Carroll
- When
- May 4, 7:00 PM CST to 8:30 PM CST
- Where
- Carroll forecast zone
- Measured
- 48 kt (55 mph) estimated sustained
- Property damage
- $1.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
numerous reports of limbs & power lines down
High Wind, Stephenson
- When
- May 4, 7:30 PM CST to 9:00 PM CST
- Where
- Stephenson forecast zone
- Measured
- 48 kt (55 mph) estimated sustained
- Property damage
- $1.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
numerous reports of limbs & power lines down
Flash Flood, Warren
- When
- May 4, 7:45 PM CST to 9:00 PM CST
- Where
- Warren County, 1 mi N of Monmouth
- Measured
- 4
- Property damage
- $1.0 million
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
6 inches water covering intersection of US 67 and 210th Ave
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359105, 5359106, 5359107, 5359108.